MAUDE Adverse Event Report: ABBOTT VASCULAR NC TREK RX CORONARY DILATATION CATHETER

ABBOTT VASCULAR NC TREK RX CORONARY DILATATION CATHETER
Catalog Number 1012451-12
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Tachycardia (2095); Ventricular Fibrillation (2130)
Date of Event 07/20/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the procedure was to treat a heavily calcified, moderately tortuous, 70% stenosed, de novo lesion in the left anterior descending (lad) artery.During the procedure, a 3.5x12mm nc trek balloon dilatation catheter (bdc) was advanced for post-dilatation.Upon inflation of the balloon, there was no balloon rupture or re-flow, however, air and contrast were leaking from the tip of the balloon catheter, into the coronary artery.The patient experienced ventricular tachycardia (vt) and ventricular fibrillation (vf), resulting in required cardiopulmonary resuscitation (cpr).At the end of the procedure, the patient was stable.There was no adverse patient sequela.No additional information was provided.
 
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Additional Manufacturer Narrative
The device was not returned for analysis.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no similar incidents from this lot.In this case, because the device is unavailable for analysis, a conclusive cause for the reported leak/splash cannot be established.Factors that may contribute to a leak / splash during use include, but are not limited to, damage incurred during manufacturing, damage incurred during processing of the balloon material, inflation technique, interactions with other devices, or lesion calcification.Additionally, the reported patient effects and treatment appear to be related to the operational context of the procedure.The reported patient effects of ventricular fibrillation and tachycardia/arrythmia are listed in the nc trek instruction for use (ifu) as a known patient effects of coronary procedures.There is no indication of a product quality issue with respect to manufacture, design, or labeling.A cine was received and reviewed by an abbott clinical specialist.The reviewer concluded that ¿a 70% occluded, heavily calcified, and moderately tortuous lad was treated with a nc trek balloon dilatation catheter (bdc).The report states that this lesion is de novo lesion and has not been treated before this procedure.The balloon was advanced without issue and inflated to an unknown pressure and length of time, where no rupture was noted on angiogram.However, it appeared that they did see air and contrast leaking from the tip of the bdc into the lad.Patient went into an arrhythmia resulting in cardiopulmonary resuscitation (cpr), where the patient resulted stable post procedure.The media associated with this incident is difficult to depict exactly where the fluid is coming from yet appears that there is fluid dripping from somewhere on the bdc.I am unaware of if the product was prepped and operated per ifu, as well as the atmospheric pressure the bdc was taken to.With the lesion being heavily calcified and 70% stenosed with moderate tortuosity, we do not know if the other treatment to treat the compliance of the anatomy (since it was heavily calcified) were performed.This leads me to not be able to provide a probable cause for the event.Additional information (case specifics and/or angiographic media of the actual procedure) may impact this conclusion, if provided.D9, h3: device returning updated from no to yes.
 
Additional Manufacturer Narrative
A visual inspection was performed on the returned device.The reported leak/splash was confirmed as a tear on the inner member.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no similar incidents from this lot.The investigation determined the reported leak/splash, in addition to, the reported patient effects and treatment appear to be related to the operational context of the procedure.Analysis of the returned device noted a tear on the inner member, confirming the reported leak.Imaging was performed and noted the tear protruded outward in the proximal direction.This type of damage is consistent with interaction between the balloon catheter and guide wire.It is possible that when the balloon catheter was being loaded onto the guide wire, the wire inadvertently punctured the balloon catheter¿s inner member, resulting in the noted tear.Additionally, the noted bunched balloon, kinked inner/outer member, and stretched guide wire exit notch are consistent with manipulation against resistance.The reported patient effects of ventricular fibrillation and tachycardia/arrythmia are listed in the hi-torque guide wires instruction for use as a known patient effects of coronary procedures.There is no indication of a product quality issue with respect to manufacture, design, or labeling.A cine was received and reviewed by an abbott clinical specialist.The reviewer concluded that "a 70% occluded, heavily calcified, and moderately tortuous lad was treated with a nc trek balloon dilatation catheter (bdc).The report states that this lesion is de novo lesion and has not been treated before this procedure.The balloon was advanced without issue and inflated to an unknown pressure and length of time, where no rupture was noted on angiogram.However, it appeared that they did see air and contrast leaking from the tip of the bdc into the lad.Patient went into an arrhythmia resulting in cardiopulmonary resuscitation (cpr), where the patient resulted stable post procedure.The media associated with this incident report is difficult to depict exactly where the fluid is coming from yet appears that there is fluid dripping from somewhere on the bdc.I am unaware of if the product was prepped and operated per ifu, as well as the atmospheric pressure the bdc was taken to.With the lesion being heavily calcified and 70% stenosed with moderate tortuosity, we do not know if the other treatment to treat the compliance of the anatomy (since it was heavily calcified) were performed.This leads me to not be able to provide a probable cause for the event.Additional information (case specifics and/or angiographic media of the actual procedure) may impact this conclusion, if provided."e1: phone number updated from +011(091)1204173000 to +011(091)9818402779.H6: type of investigation code 4114 removed.H6: investigation conclusions code 4315 removed.

Brand Name
NC TREK RX CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key17502259
Report Number2024168-2023-08645
Device Sequence Number2442905
Product Code LOX
UDI-Device Identifier08717648151972
UDI-Public08717648151972
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K103153
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2025
Device Catalogue Number1012451-12
Device Lot Number21212G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/20/2023
Supplement Date Received by Manufacturer11/20/2023
01/31/2024
Initial Report FDA Received Date08/10/2023
Supplement Report FDA Received Date12/05/2023
02/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/12/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown